ADVERTISEMENT

Upcoming Website Maintenance Notification

On Sunday October 20th, 2019 from 5:00 am cst to 8:00 am cst there will be approximately 3 hours of scheduled downtime while we make upgrades to our servers. During this time-window the JCSM website will be unavailable. Thank you for your patience.

gears

Issue Navigator

Volume 15 No. 09
Earn CME
Accepted Papers





Letters to the Editor
Free

Akathisia Is More Than Restlessness in the Legs

Mariusz Sieminski, MD, PhD; Lukasz Zemojtel, MD
Department of Emergency Medicine, Medical University of Gdansk, Gdansk, Poland

ABSTRACT

SieminskiM, Zemojtel L. Akathisia is more than restlessness in the legs. J Clin Sleep Med. 2019;15(9):1383.


Recently we have described a patient in whom symptoms of restless legs syndrome (RLS) developed after receiving an infusion of metoclopramide.1 Dr. Robert C. Stowe kindly commented on our paper, and he suggested that the patient was presenting with akathisia rather than RLS.2

We are very thankful to Dr. Stowe for his remarks, which clearly suggest that we should formulate our ideas more precisely.

First, a tiny semantic detail: we do write about appearance of transient symptoms of RLS and not the criteria-fulfilling chronic disease. We have not stated that a single exposure to metoclopramide led to development of RLS in its full clinical picture.

Second, we do believe that differentiation between akathisia and RLS may be difficult. Akathisia is composed of two elements: self-reported feeling of inner restlessness and tension (sometimes described as nervousness) and objective (visible) movements of the body performed by the patient to relieve that inner tension. The self-reported experience of unpleasant and generalized inner restlessness is crucial for understanding why the patient is performing the movements.3,4

It is a well-known fact that metoclopramide may provoke acute akathisia and that this sensory and motor phenomenon may be related to disordered metabolism of iron (as is the case of RLS). Nevertheless, we do support our thesis that we have described acute symptoms of restless legs. The patient did not report any unpleasant emotions or feelings of inner generalized tension or nervousness. Her only self-reported experience was an urge to move the legs—it was very focal (present in the calves and feet) and well described by the patient. This urge to move the legs was accompanied by “creepy-crawly” paresthesias, which are rather uncommon symptom in patients with akathisia. The pattern of symptoms appearing in rest, disappearing during movements of the legs, and reappearing immediately after stopping the movements of extremities, is rather characteristic for symptoms of RLS.

We do agree with Dr. Stowe that diagnosing acute dopamine-related movement disorders is necessary at emergency departments but we do not agree that our paper would lead to misuse of nomenclature. Emergency presentation of RLS was described5 and therefore emergency physicians should be aware of such a diagnosis.

DISCLOSURE STATEMENT

All authors have seen and approved the manuscript. The authors report no conflicts of interest.

REFERENCES

1 

Sieminski M, Zemojtel L. Acute drug-induced symptoms of restless legs syndrome in an emergency department. J Clin Sleep Med. 2019;15(5):779–780. [PubMed]

2 

Stowe RC. Acute drug-induced symptoms of restless legs syndrome in an emergency department: what’s in a name? J Clin Sleep Med. 2019;15(9):1381

3 

Savitt D, Jankovic J. Tardive syndromes. J Neurol Sci. 2018;389:35–42. [PubMed]

4 

Demyttenaere K, Detraux J, Racagni G, Vansteelandt K. Medication-induced akathisia with newly approved antipsychotics in patients with a severe mental illness: a systematic review and meta-analysis. CNS Drugs. 2019;33(6):549–566. [PubMed]

5 

Manconi M, Fulda S. Restless legs syndrome in the emergency room. Eur J Neurol. 2013;20(2):e36[PubMed]